Hair Loss Due to Chemotherapy
Hair loss (alopecia) is a common side effect of chemotherapy, but not all drugs cause hair loss. Your doctor can tell you if hair loss might occur with the drug or drugs you are taking. When hair loss does occur, the hair may become thinner or fall out entirely. Hair loss can occur on all parts of the body, including the head, face, arms and legs, underarms, and pubic area. The hair usually grows back after the treatments are over. Some people even start to get their hair back while they are still having treatments. Sometimes, hair may grow back a different color or texture.
Hair loss does not always happen right away. It may begin several weeks after the first treatment or after a few treatments. Many people say their head becomes sensitive before losing hair. Hair may fall out gradually or in clumps. Any hair that is still growing may become dull and dry.
How can I care for my scalp and hair during chemotherapy?
* Use a mild shampoo.
* Use a soft hair brush.
* Use low heat when drying your hair.
* Have your hair cut short. A shorter style will make your hair look thicker and fuller. It also will make hair loss easier to manage if it occurs.
* Use a sun screen, sun block, hat, or scarf to protect your scalp from the sun if you lose hair on your head.
* Avoid brush rollers to set your hair.
* Avoid dying, perming, or relaxing your hair.
Some people who lose all or most of their hair choose to wear turbans, scarves, caps, wigs, or hair pieces. Others leave their head uncovered. Still others switch back and forth, depending on whether they are in public or at home with friends and family members. There are no "right" or "wrong" choices; do whatever feels comfortable for you.